How to spot a cannabis overdose
Although overdoses aren’t commonly associated with cannabis, consuming too much of the drug can lead to hospitalization and cause accidents resulting in serious injury or death.
With the impending legalization of recreational marijuana, physicians in Canada are already seeing an increase in emergency room visits by patients overdosing on the drug.
For example, the cases in Ontario have more than tripled in the last three years to nearly 1,500 last year, according to data from the Canadian Institute for Health Information.
Medical expert Dr. Julielynn Wong explained that cannabis overdoses are most often caused by people taking too many edibles, which are food products infused with THC – the primary psychoactive ingredient in marijuana.
“Edibles pose a high risk overdose because unlike smoked marijuana, edibles take a longer time to take effect so people may consume more to feel the effects faster and this can lead to an overdose or serious injury or death,” she told CTV’s Your Morning on Friday.
Wong said many edibles users can be caught off guard by the “delayed, stronger, and longer lasting effects” if they’re more accustomed to smoking or vaping cannabis.
How to recognize a cannabis overdose:
If you suspect you or someone you know is experiencing an overdose from cannabis, these are the signs to watch for, according to Wong.
- Severe nausea or vomiting
- Increased heart rate and blood pressure
- Chest pain
- Panic attacks
- Extreme confusion
- Loss of contact with reality
Wong said cannabis overdoses can often lead to dangerous situations that may result in serious injury or death, such as a car accident or a fall.
What to do in the case of an overdose:
If you suspect you or someone else is overdosing on cannabis, Wong said it’s important to call your local poison control centre, healthcare provider, the emergency department of your nearest hospital, or 911.
If the person overdosing is awake, Wong said they should try to take small sips of water to drink. Do not try to force the person experiencing the cannabis overdose to vomit, she advised.
How to prevent an overdose:
Wong said the most obvious way to prevent a cannabis overdose is to avoid consuming the drug, especially if you’ve been drinking alcohol or taking prescription medication. However, if you do want to take edibles, she said it’s best to start with a small dose.
“Do not consume more than the recommended serving amount of 10 milligrams of THC, which is the active ingredient in marijuana,” she advised. “Make sure you read the package labels so you know how much THC is in the edible you’re consuming.”
It’s also a good idea to have someone with you when you consume an edible, according to Wong. She said edibles can sometimes take two or more hours before you will feel the effects so it’s important to be patient.
Wong also reminded cannabis users to store edibles in child-proof containers that are out of the reach of children and pets.